zbMATH — the first resource for mathematics

Embedded minimal surfaces with an infinite number of ends. (English) Zbl 0676.53004
The main result is the existence of a sequence \(M_ k\) of properly embedded minimal surfaces with an infinite number of flat annular ends. The surfaces are singly periodic with a translation group T. \(M_ k/T\) has finite total curvature, genus \(2k+1\) and two ends.
Reviewer: D.Ferus

53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
Full Text: DOI EuDML
[1] Allard, W.K.: On the first variation of a manifold: boundary behavior. Ann. Math.101, 418-446 (1975) · Zbl 0319.49026 · doi:10.2307/1970934
[2] Callahan, M., Hoffman, D., Hoffman, J.: Computer graphics tools for the study of minimal surfaces. Comm. Assoc. Comput. Mach.31, 648-661 (1988)
[3] Callahan, M., Hoffman, D., Meeks, III, W.H.: Embedded minimal surfaces with four ends(Preprint) · Zbl 0676.53004
[4] Callahan, M., Hoffman, D., Meeks, III, W.H.: The structure of singly periodic minimal surfaces (Preprint) · Zbl 0695.53005
[5] Costa, C.: Example of a complete minimal immersion inR 3 of genus one and three embedded ends. Bull. Soc. Bras. Mat15, 47-54 (1984) · Zbl 0613.53002 · doi:10.1007/BF02584707
[6] Courant, R.: Dirichlet’s principle. Conformal Mapping and Minimal Surfaces, New York, Interscience Publishers, Inc., 1950 · Zbl 0040.34603
[7] Douglas, J.: Minimal surfaces of higher topological structure. Ann. Math.40, 205-298 (1959) · JFM 65.0454.01 · doi:10.2307/1968552
[8] Gackstatter, F.: Lectures on minimal surfaces. USP Sao Paulo Brasil (1980)
[9] Gackstatter, F.: Über die Dimension einer Minimalfläche und zur Ungleichung von St. Cohn-Vossen. Arch. Rat. Mech. Anal.61, 141-152 (1976) · Zbl 0328.53002 · doi:10.1007/BF00249702
[10] Hardt, R., Simon, L.: Boundary regularity and embedded minimal solutions for the oriented Platcau problem. Ann. Math.110, 439-486 (1979) · Zbl 0457.49029 · doi:10.2307/1971233
[11] Hildebrandt, S.: Boundary behavior of minimal surfaces. Arch. Rat. Mech. Anal.35, 47-81 (1969) · Zbl 0183.39402 · doi:10.1007/BF00248494
[12] Hoffman, D.: The computer-aided discovery of new embedded minimal surfaces. Math. Intel.9, 8-21 (1987) · Zbl 0616.53007 · doi:10.1007/BF03023947
[13] Hoffman, D.: The construction of families of embedded minimal surfaces. In: Concus, P., Finn, R. (eds.) (Variational Methods of Free Surface Interfaces, pp. 25-36) Berlin-Heidelberg-New York: Springer, 1987 · Zbl 0613.53003
[14] Hoffman, D., Meeks, III, W.H.: A complete embedded minimal surface with genus one, three ends and finite total curvature. J. Differ. Geom.21, 109-127 (1985) · Zbl 0604.53002
[15] Hoffman, D., Meeks, III, W.H.: Embedded minimal surfaces of finite topology (Preprint) · Zbl 0634.53003
[16] Hoffman, D., Meeks, III, W.H.: One-parameter families of embedded minmal surfaces (Preprint)
[17] Hoffman, D., Meeks, III, W.H.: The strong halfspace theorem for minimal surfaces (Preprint) · Zbl 0722.53054
[18] Hoffman, D., Meeks, III, W.H.: A variational approach to the existence of complete embedded minimal surfaces of finite topology. Duke Math. J.57, 877-893 (1988) · Zbl 0676.53006 · doi:10.1215/S0012-7094-88-05739-0
[19] Jorge, L.P.M., Meeks, III, W.H.: The topology of complete minimal surfaces of finite total Gaussian curvature. Topology22, 203-221 (1983) · Zbl 0517.53008 · doi:10.1016/0040-9383(83)90032-0
[20] Karcher, H.: New examples of periodic minimal surfaces. Manuscr Math.62, 83 (1988) · Zbl 0658.53006 · doi:10.1007/BF01258269
[21] Lawson, Jr., H.B.: Lectures on Minimal Submanifolds. Berkeley, Publish or Perish Press, 1971
[22] Meeks, III, W.H.: A survey of the geometric results in the classical theory of minimal surfaces. Bol. Soc. Brasil Mat.12, 29-86 (1981) · Zbl 0577.53007 · doi:10.1007/BF02588319
[23] Meeks, III, W.H., Yau, S.T.: The classical Plateau problem and the topology of three-dimensional manifolds. Topology21, 409-442 (1982) · Zbl 0489.57002 · doi:10.1016/0040-9383(82)90021-0
[24] Meeks, III, W.H., Yau, S.T.: The existence of embedded minimal surfaces and the problem of uniqueness. Math. Z.179, 151-168 (1982) · Zbl 0479.49026 · doi:10.1007/BF01214308
[25] Ossermann, R.: Global properties of minimal surfaces inE 3 andE n. Ann. Math.80, 340-364 (1964) · Zbl 0134.38502 · doi:10.2307/1970396
[26] Osserman, R.: A survey of minimal surfaces, New York: Dover Publications, 2nd edition, 1986 · Zbl 0209.52901
[27] Pitts, J., Rubenstein, H.: Existence of minimal surfaces of bounded topological type in 3-manifolds. In: Proceedings of the Center for Mathematical Analysis, Australian National University, Cambera, Australia, 1987. Vol. 10
[28] Protter, M., Weinberger, H.: Maximum principles in differential equations. Englewood, NJ: Prentice-Hall, 1967 · Zbl 0153.13602
[29] Riemann, B.: Oeuvres Mathématiques de Riemann. Paris: Gauthiers-Vllars, 1898
[30] Schoen, R.: Uniqueness, symmetry, and embeddedness of minimal surfaces. J. Differ. Geom.18, 791-809 (1983) · Zbl 0575.53037
[31] Tannery, J., Molk, J.: Éléments de la Théorie des Fonctions Elliptiques. Paris: Gauthier-Villars, et Fils, 1898 · JFM 33.0462.03
[32] Toubiana, E.: On the uniqueness of the helicoid (to appear in Annales de l’InstitutFourier)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.